Alert archive / North Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Bismarck, ND

May 25, 2016Dickey County, LaMoure County, North Dakota

NWS Bismarck, ND issued this special weather statement at May 25, 2016, 8:21 PM CDT for Dickey County, LaMoure County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2016, 8:21 PM CDT (01:21 UTC)
Expired
May 25, 2016, 9:00 PM CDT
In force
39 min
Issued by
NWS Bismarck, ND

Counties Dickey County, ND, LaMoure County, ND

The radar

The Aberdeen radar (KABR), 106 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

121 
WWUS83 KBIS 260121
SPSBIS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
821 PM CDT WED MAY 25 2016
 
NDZ037-048-051-260200-
STUTSMAN ND-DICKEY ND-LA MOURE ND-
821 PM CDT WED MAY 25 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
STUTSMAN...DICKEY AND LAMOURE COUNTIES UNTIL 900 PM CDT...

AT 820 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES EAST OF JUD TO 7 MILES NORTH OF FORBES.
MOVEMENT WAS NORTHEAST AT 35 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ELLENDALE...EDGELEY...LAMOURE...KULM...MONTPELIER...JUD...
FULLERTON...DICKEY...MERRICOURT...MILLARTON AND NORTONVILLE.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4628 9900 4629 9902 4667 9904 4677 9844
      4663 9844 4663 9816 4604 9819 4594 9900
TIME...MOT...LOC 0120Z 242DEG 35KT 4653 9878 4605 9880 

$$

HAMILTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at May 25, 7:08 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 25, 7:08 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
708 PM CDT WED MAY 25 2016

.UPDATE...
Issued at 658 PM CDT Wed May 25 2016

Scattered convection continues to spread east across northwest
and central ND. Surface low in eastern ND with a trough into
northwest north dakota toward an upper low over northeast MT. This
scenario is producing a favorable environment for thunderstorm
activity. Over northwest ND the NST parameter was pegged earlier
and there was a funnel cloud reported northwest of plaza. Over the
south central portion of the state more shear and instability
remain with the added forcing of a shortwave moving into the
vicinity. The problem is that we will continue to stabilize as we
move through the evening, and this area saw limited heating during
the daytime. Think the potential for a severe storm still remains
over the south central portion of the state but will continue
diminish as we move into the late evening.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 222 PM CDT Wed May 25 2016

Thunderstorms today highlight the short term.

An upper level low centered over the border of Saskatchewan and
northern Montana is keeping the region in southwest cyclonic flow.
Two upper level short waves can be seen on water vapor satellite
imagery. One is located over central North Dakota and lifting
north. This wave was associated with early morning precipitation
that has now generally moved away from western and central North
Dakota. The second wave is currently located near the southern
Black Hills of South Dakota and is starting to spark off scattered
showers and thunderstorms over much of the western Dakotas.

At the surface, low pressure has propagated north from South
Dakota into southeastern North Dakota with a surface trough
extending northwest across central and western North Dakota.
Breaks in the clouds in the south central and southeast should
help to continue destabilizing the atmosphere through the
atmosphere. Latest guidance and RAP mesoanalysis trends suggest a
large area of 500-1500 J/KG MLCAPE along a line from Bismarck to
Jamestown and south to the state border. Stronger deep layer shear
is vacating the area with the leading short wave. However,
guidance does suggest an environment marginally conducive for non-
supercell tornadoes/landspouts. Strong low level CAPE/steep lapse
rates, elevated surface vorticity associated with the low/trough,
and very little shear could contribute to one or two brief/weak
tornadoes given the stronger cores. Otherwise, expect pulse style
storms with small hail and gusty winds as the main threats given
the weak shear in place.

Overnight, expect continued showers and thunderstorms to wrap
around the low, mainly in the north and west. Chances for
precipitation will continue through Friday.

.LONG TERM...(Friday through Wednesday)
Issued at 222 PM CDT Wed May 25 2016

Persistant southwesterly flow will continue over the area through
the extended period as trough lingers over the western CONUS. This
will bring a daily chance for showers and thunderstorms. The
timing of individual waves lifting through the flow remains
tricky, so will more or less keep broad-brushed chances through
much of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 658 PM CDT Wed May 25 2016

Showers and scattered thunderstorms will continue this evening
from Williston to Minot and southeast to Bismarck and Jamestown.
Areas of mvfr ceilings are possible late tonight into Thursday
morning. Chance of thunderstorms again Thursday afternoon.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...TWH
SHORT TERM...ZH
LONG TERM...JJS
AVIATION...TWH
Hazardous weather outlook, May 25, 7:10 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
710 PM CDT WED MAY 25 2016

NDZ001>005-009>013-017>021-031>033-040>044-270015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
710 PM CDT WED MAY 25 2016 /610 PM MDT WED MAY 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NUMEROUS RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS ARE FORECAST
TODAY. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH TUESDAY...
INCLUDING THE MEMORIAL DAY HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ022-023-025-034>037-045>048-050-051-270015-
SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
710 PM CDT WED MAY 25 2016 /610 PM MDT WED MAY 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TODAY THROUGH
THIS EVENING. A FEW STORMS MAY BE STRONG ACROSS SOUTH CENTRAL
NORTH DAKOTA AND THE JAMES RIVER VALLEY THIS AFTERNOON AND
EVENING WITH SMALL HAIL AND GUSTY WINDS. A BRIEF OR WEAK TORNADO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH TUESDAY...
INCLUDING THE MEMORIAL DAY HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 25, 5:31 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
531 PM CDT WED MAY 25 2016

NDZ035-252315-
BURLEIGH ND-
531 PM CDT WED MAY 25 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BURLEIGH COUNTY
UNTIL 615 PM CDT...

AT 530 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHERN BISMARCK...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BISMARCK...LINCOLN...MENOKEN...MCDOWELL DAM RECREATION AREA AND
UNIVERSITY OF MARY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4672 10078 4674 10078 4674 10081 4675 10084
      4677 10084 4679 10082 4681 10082 4686 10087
      4702 10051 4671 10036
TIME...MOT...LOC 2230Z 248DEG 11KT 4679 10076

HARGROVE
Special weather statement, May 25, 6:32 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
632 PM CDT WED MAY 25 2016

NDZ011-012-260015-
MCHENRY ND-WARD ND-
632 PM CDT WED MAY 25 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MCHENRY AND
SOUTHEASTERN WARD COUNTIES UNTIL 715 PM CDT...

AT 631 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF SAWYER...OR 12 MILES SOUTH OF MINOT...MOVING NORTHEAST
AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MINOT...VELVA...SURREY...SAWYER AND LOGAN.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4831 10116 4808 10086 4785 10127 4785 10129
      4799 10146
TIME...MOT...LOC 2331Z 227DEG 12KT 4805 10125

HARGROVE
Local storm report, May 25, 6:53 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
653 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FUNNEL CLOUD     10 NW PLAZA             48.13N 102.11W
05/25/2016                   MOUNTRAIL          ND   PUBLIC

            PICTURE POSTED ON FACEBOOK

&&

KROLAK
Local storm report, May 25, 7:10 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
710 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FUNNEL CLOUD     COLEHARBOR              47.54N 101.22W
05/25/2016                   MCLEAN             ND   PUBLIC

            PICTURE RELAYED FROM MEDIA TAKEN BY THE PUBLIC.

&&

ZH
Special weather statement, May 25, 7:29 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
729 PM CDT WED MAY 25 2016

NDZ035-036-046-260115-
EMMONS ND-KIDDER ND-BURLEIGH ND-
729 PM CDT WED MAY 25 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KIDDER...
SOUTHEASTERN BURLEIGH AND NORTHEASTERN EMMONS COUNTIES UNTIL 815 PM
CDT...

AT 728 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF BRADDOCK...OR 22 MILES SOUTHWEST OF STEELE...MOVING EAST AT 15
MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BRADDOCK...MOFFIT AND KINTYRE.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4659 10039 4673 10037 4682 9991 4641 9992
TIME...MOT...LOC 0028Z 270DEG 15KT 4663 10027

HAMILTON
Special weather statement, May 25, 8:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
821 PM CDT WED MAY 25 2016

NDZ037-048-051-260200-
STUTSMAN ND-DICKEY ND-LA MOURE ND-
821 PM CDT WED MAY 25 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
STUTSMAN...DICKEY AND LAMOURE COUNTIES UNTIL 900 PM CDT...

AT 820 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES EAST OF JUD TO 7 MILES NORTH OF FORBES.
MOVEMENT WAS NORTHEAST AT 35 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ELLENDALE...EDGELEY...LAMOURE...KULM...MONTPELIER...JUD...
FULLERTON...DICKEY...MERRICOURT...MILLARTON AND NORTONVILLE.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4628 9900 4629 9902 4667 9904 4677 9844
      4663 9844 4663 9816 4604 9819 4594 9900
TIME...MOT...LOC 0120Z 242DEG 35KT 4653 9878 4605 9880

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:29 PM CDTSpecial Weather StatementBISEmmons46 min
May 25, 7:37 PM CDTSevere Thunderstorm WarningBISMcIntosh38 min
May 25, 8:00 PM CDTSevere Thunderstorm WarningBISLogan30 min
May 25, 9:20 PM CDTSpecial Weather StatementBISDickey40 min
May 25, 9:24 PM CDTSevere Thunderstorm WarningBISDickey27 min
May 26, 1:40 PM CDTSpecial Weather StatementBISDunn, Stark50 min
May 26, 2:13 PM CDTSpecial Weather StatementBISMercer32 min
May 26, 2:40 PM CDTSpecial Weather StatementBISMcLean50 min
May 26, 3:00 PM CDTSpecial Weather StatementBISDunn60 min
May 26, 3:30 PM CDTSpecial Weather StatementBISMcLean, Oliver60 min
May 26, 4:15 PM CDTSpecial Weather StatementBISWilliams45 min
May 26, 4:31 PM CDTSpecial Weather StatementBISMcKenzie44 min
May 26, 4:43 PM CDTSpecial Weather StatementBISMcLean, Sheridan, Ward62 min
May 26, 5:15 PM CDTSpecial Weather StatementBISMountrail45 min
May 26, 5:41 PM CDTSpecial Weather StatementBISMcHenry, Ward64 min
May 26, 5:45 PM CDTSpecial Weather StatementBISWells45 min
May 26, 5:57 PM CDTSpecial Weather StatementBISMountrail48 min

Nearby

Special Weather Statements in North Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.